Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Charleston, WV

May 21, 2001Nicholas County, Webster County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2001, 8:43 PM EDT for Nicholas County, Webster County, West Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 8:43 PM EDT (00:43 UTC)
Expired
May 21, 2001, 9:30 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Nicholas County, WV, Webster County, WV

What was reported inside it

TimeReportWhereRemark
May 21, 9:00 PM EDTThunderstorm WindSwiss, WVFallen trees blocked Route 39.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 220043
SVRRLX
WVC067-101-220130-
/NEW.KRLX.SV.W.0083.220041-220130/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA...
  WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 930 PM EDT...

* AT 839 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF SUMMERSVILLE TO 11
  MILES SOUTH OF SUMMERSVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  RICHWOOD...
  COWEN...
  ERBACON

THE MAIN THREAT FROM THESE STORMS IS STRONG AND DAMAGING WINDS.  

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3808 8071 3826 8046 3835 8046 3850 8054
          3854 8054 3858 8057 3852 8065 3852 8074
          3856 8079 3851 8087 3848 8081 3837 8100
          3823 8099 3811 8089

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:45 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 21, 3:45 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON MAY 21 2001

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT MOVES
THROUGH ON TUESDAY. FLASH FLOOD GUIDANCE REMAINS LOW...SO WILL
CONTINUE FLASH FLOOD WATCH. MODELS LOOKS DRY TUESDAY NIGHT AND
WEDNESDAY BEHIND THE FRONT...BUT A BIT WORRIED ABOUT INSTABILITY
FROM SUCH A COLD AIR MASS MOVING IN. SINCE PREVIOUSLY HAD SHOWERS IN
ON WEDNESDAY...WILL LEAVE SPRINKLES INSTEAD.

.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH FOR MONDAY NIGHT F$OR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Local storm report, May 21, 8:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0802 PM EDT MON MAY 21 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MINERAL WELLS             WV   FUNNEL CLOUD
05/21/01   WOOD                           EVENT OCCURRED BETWEEN
                     -                     0745 PM  AND  0800 PM
Local storm report, May 21, 8:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0821 PM EDT MON MAY 21 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    DAVISVILLE                WV   FUNNEL CLOUD
05/21/01   WOOD                           EVENT OCCURRED BETWEEN
                     L                     0805 PM  AND  0820 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:06 PM EDTSevere Thunderstorm WarningRLXClay, Roane39 min
May 21, 8:27 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer33 min
May 22, 8:32 AM EDTFlash Flood WarningRLXKanawha3 hr
May 22, 8:36 AM EDTFlash Flood WarningRLXLincoln3 hr
May 22, 8:39 AM EDTFlash Flood WarningRLXRoane3 hr
May 22, 9:28 AM EDTFlash Flood WarningRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming3 hr
May 22, 1:59 PM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln, Logan2 hr
May 22, 2:20 PM EDTFlash Flood WarningRLXMcDowell, Raleigh, Roane, Wyoming100 min
May 22, 3:18 PM EDTFlash Flood WarningRLXClay57 min
May 22, 3:45 PM EDTFlash Flood WarningRLXGilmer30 min
May 22, 4:26 PM EDTFlash Flood WarningRLXPocahontas94 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.